Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2022, 6:55 PM CDT for Wabasha County, Minnesota. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2022, 6:55 PM CDT (23:55 UTC)
- Expired
- May 9, 2022, 7:30 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wabasha County, MN
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:11 PM CDT | HAIL 0.75 | 5 E Bellechester, MN | REPORT FROM MPING: DIME (0.75 IN.). |
| May 9, 7:17 PM CDT | HAIL 1 | 4 E Bellechester, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 9, 7:22 PM CDT | HAIL 0.5 | Lake City, MN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 9, 7:31 PM CDT | HAIL 1 | Lake City, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
655
WUUS53 KARX 092355
SVRARX
MNC157-100030-
/O.NEW.KARX.SV.W.0020.220509T2355Z-220510T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
655 PM CDT Mon May 9 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Wabasha County in southeastern Minnesota...
* Until 730 PM CDT.
* At 654 PM CDT, a severe thunderstorm was located 7 miles southwest
of Frontenac, or 8 miles southeast of Red Wing, moving northeast at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Wabasha County, including the following locations...
Gilbert Valley, Highway 63 And County 2 and Bellechester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4429 9255
TIME...MOT...LOC 2354Z 221DEG 38KT 4444 9246
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:19 PM CDT, 36 minutes earlier.
Area forecast discussion, May 9, 6:19 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 619 PM CDT Mon May 9 2022 .DISCUSSION...(This evening through Monday) Issued at 235 PM CDT Mon May 9 2022 Key Messages: - Severe weather threat this evening A low pressure system over eastern North Dakota is slated to lift northeastward through southern Canada as the associated short wave trough rides up and along the southwest to northeast oriented pressure gradient with ridging holding steady off to the east. Satellite imagery shows an expansive field of stable cumulus over the forecast area with sounding analysis showing a decent capping inversion in place. Depending on how well surface temperatures reach this afternoon will play a large roll into how quickly storms can develop as a front approaches from the west and the lower atmosphere destabilize. There is a brief window where severe weather is expected. Should this play out there will be a chance for surface based storms. With enough overlap of strong shear and CAPE, some storms could be severe with the main threats being hail, winds, and a few tornadoes. Tuesday Through Thursday Tuesday will depend on the progress of the cold front and where it settles. The current trends have the front lingering...then gradually dropping south during the day. Scattered showers and thunderstorms will be possible however convergence along the front and the warm advection is on the weaker side. The HREF MUCAPE axis for Tuesday is from Iowa toward southern WI and this increases from 3000 J/kg during the day to 4500 J/kg. The HREF also has some max UH areas along the gradient of MLCAPE near I90 around 16Z and these shift east through early afternoon, with a second area increasing farther south across southwest WI into central and eastern WI during the afternoon. The forecast soundings have shear values of 45 to 55kts. Thus... if can see better convergence could see stronger storms along the front. The marginal risk has been elevated to a slight risk for parts of WI and includes areas from Tomah eastward. A mid latitude wave will lift northeast Wednesday into Thursday. The location of the mid-level ridge extends from Arkansas north toward Wisconsin. Forecast soundings show warm mid level temperatures in place with the organized convection across the Dakotas into MN/northern WI and the U.P. The low level jet strengthens over the Plains into the Upper Mississippi Valley with a surface front in the area. Locally, precipitation chances appear to be isolated, however storms may try to develop southward Wednesday night. In the shorter term will need to watch the periphery of the cap each day. Thursday looks like the warmest day with highs in the 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon May 9 2022 Main focus for this TAF period is showers and scattered convection moving through the area this evening. Thunderstorm cells have developed in SE Minnesota and are moving northeast. Additional cells could develop south of the current ones, which would impact the airports. Thunderstorms should impact KRST briefly this evening, so have included in a TEMPO group for a few hours. Because KLSE is further downstream, there is lower confidence on storms directly impacting that site. For now, stuck with VCTS, but will continue to monitor for storm development and amend the TAF if necessary. When showers move in, ceilings will lower to MVFR conditions and gusts up to 28 kts are possible. Once storms and showers move past the TAF sites, ceilings should improve to VFR and winds speeds will decrease. Another round of light showers is expected for tomorrow morning through the end of the TAF period. Ceilings could lower to MVFR conditions when the rain moves in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Peters/MEP/Zapotocny AVIATION...Dahl
Hazardous weather outlook, May 9, 12:38 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1238 PM CDT Mon May 9 2022 IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145- Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota through southwest and central Wisconsin. .DAY ONE...Today and Tonight Southeast winds will gust up to 40 mph today. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ018-019-029-102145- Floyd-Chickasaw-Fayette- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 45 mph today. A Wind Advisory is in effect. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Buffalo-Trempealeau-La Crosse- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 50 mph today. A Wind Advisory is in effect for parts of the area. Numerous storms may develop this evening. Any storms that develop could become severe with very large hail, a tornado, possibly strong, and damaging winds mainly between 6 PM and 11 PM. Lightning can be expected with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. Zapotocny
In the hours before
Local storm report, May 9, 4:45 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM NON-TSTM WND GST 3 N STEWARTVILLE 43.90N 92.49W
05/09/2022 M54 MPH OLMSTED MN OFFICIAL NWS OBS
&&Special weather statement, May 9, 5:20 PM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service La Crosse WI 520 PM CDT Mon May 9 2022 IAZ008-MNZ079-086-087-094-092330- Mitchell-Wabasha-Dodge-Olmsted-Mower- Including the cities of Osage, Wabasha, Dodge Center, Rochester, and Austin 520 PM CDT Mon May 9 2022 ...Thunderstorms developing along Interstate 35... Thunderstorms are beginning to develop along Interstate 35 in Minnesota. Storms that develop will have potential to turn severe quickly this evening with a threat of very large hail, damaging winds, and perhaps a tornado. The storms will advance into southeast Minnesota and parts of northeast Iowa through 630 PM. Have multiple ways to receive warnings and stay weather aware this evening!
Special weather statement, May 9, 6:42 PM CDT, 13 minutes before
Special Weather Statement National Weather Service La Crosse WI 642 PM CDT Mon May 9 2022 IAZ008-009-018-019-MNZ094-095-100100- Mitchell-Howard-Floyd-Chickasaw-Mower-Fillmore- Including the cities of Osage, Cresco, Charles City, New Hampton, Austin, and Preston 642 PM CDT Mon May 9 2022 ...Thunderstorms developing along Interstate 35... Thunderstorms are developing east of Interstate 35 in north- central Iowa. Storms that develop will have potential to turn severe quickly with a threat of large hail and damaging winds. The storms will advance into north-central Iowa and parts of southeast Minnesota through 8 PM. Have multiple ways to receive warnings and stay weather aware this evening!
Special weather statement, May 9, 6:47 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
647 PM CDT Mon May 9 2022
MNZ079-100000-
Wabasha MN-
647 PM CDT Mon May 9 2022
...A strong thunderstorm will impact portions of northwestern Wabasha
County through 700 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 8 miles south of Red Wing, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wabasha County, including the following locations... Gilbert Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4446 9228
4445 9225 4430 9255
TIME...MOT...LOC 2346Z 222DEG 39KT 4443 9252
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:47 PM CDT | Special Weather Statement | ARX | Wabasha | 13 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.